Buprenorphine/Naloxone Toxicity Clinical Presentation

Updated: Oct 10, 2019
  • Author: Timothy J Wiegand, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Presentation

History

Pertinent history may be obtained from bystanders, family, friends, or emergency medical services. Pill bottles, drug paraphernalia, or eyewitness accounts may assist in the diagnosis. Ingestion time, quantity, and co-ingestants are important aspects of the history and should be ascertained.

The clinical presentation of a patient with buprenorphine/naloxone exposure may differ significantly depending on patient characteristics (eg, whether the patient is opioid naive or vulnerable, opioid tolerant, or opioid dependent), route of administration, co-ingestants, and whether the patient had other opioids in his or her system when buprenorphine/naloxone was ingested..

Pediatric patients, in particular infants or toddlers, may experience profound sedation or respiratory depression after buprenorphine/naloxone exposure despite the purported ceiling effect in regard to respiratory depression. Opioid-dependent patients may present with a precipitated withdrawal syndrome after exposure to buprenorphine/naloxone. Patients with lung disorders, such as chronic obstructive pulmonary disease, may be especially vulnerable to respiratory effects.

In children younger than 6 years, the most common clinical effects include the following:

  • Lethargy
  • Vomiting
  • Miosis
  • Respiratory depression
  • Agitation
  • Coma

In one retrospective review of 86 children younger than 6 years with exposures to buprenorphine, 54 children were found to develop toxicity. The mean time to onset of clinical effect was 64.2 minutes (range, 20 min to 3 h). Fifty-nine percent of the children experienced clinical effects that lasted between 2 and 8 hours, and 26% of children experienced clinical effects of up to 24 hours in duration. [6]  The mean duration of clinical effects in this review is illustrated in the chart below:

Duration of clinical effects in pediatric Suboxone Duration of clinical effects in pediatric Suboxone exposure. Adapted from Pediatrics. Apr 2008;121(4):e782-6.

Withdrawal syndrome

Administration of buprenorphine may precipitate a withdrawal syndrome in individuals dependent on full opioid agonists such as methadone, morphine, or heroin. Significant withdrawal symptoms are more likely to occur in patients being treated with higher doses of methadone (> 30 mg) and after administration of the first buprenorphine dose in proximity to the last methadone dose.

Typical signs and symptoms of the opioid withdrawal syndrome include diarrhea, yawning, hypersensitivity to any pain, cramps and aches, pupillary dilation, and sweating. A withdrawal syndrome may develop upon discontinuation of buprenorphine preparations; however, it is significantly less severe and of shorter duration than withdrawal associated with other full opioid receptor agonists.

 

Next:

Physical Examination

The respiratory effort frequently is impaired in opiate intoxication. Both bradypnea and hypopnea are observed. Rates as slow as 4-6 breaths per minute often are observed with moderate-to-severe intoxication. The body retains the hypoxic drive to breathe but may be overridden by the central nervous system sedative effects of a severe overdose.

Mild peripheral vasodilation may occur and result in orthostatic hypotension. However, persistent or severe hypotension should raise the suspicion of co-ingestants and prompt reevaluation. Cardiovascular effects, as well as other clinical findings (ie, sedation, nausea, vomiting, dizziness, sweating, headache) may be similar to those from full opiate agonists such as morphine. [8]

Opioids prolong gastrointestinal transit times, possibly causing delayed and prolonged absorption. Initial tendencies for nausea and emesis are transient. Pink frothy sputum, dyspnea, hypoxia, and bronchospasm strongly suggest acute lung injury.

Previous
Next:

Complications

Intravenous drug abuse (IVDA) carries an additional list of complications. Cellulitis and abscesses are frequent complications of  IVDA. Staphylococcal or streptococcal bacteria are typical organisms cultured from these infections, but anaerobic bacteria may also be seen.

Hematogenous dissemination of bacteria, commonly to the epidural space, can cause spinal epidural abscess. This also may occur from spread of vertebral osteomyelitis; Staphylococcus aureus is the most common organism causing this type of infection. Gram-negative bacilli may be observed as well.

Osteomyelitis in IVDA is well known; if a patient with long-term IVDA presents with back pain, this diagnosis should be added to the differential.

Site-specific sequelae, such as Horner syndrome from patients injecting into the neck region, may be observed.

Particulate matter poses a threat because of embolic phenomena. Pulmonary emboli and peripheral emboli are two common complications. Thrombi initiated by vessel intimal damage from the needle may lead to similar syndromes. Inadvertent intra-arterial injection is another potential complication, possibly resulting in necrosis of the affected extremity. Intraneural injection may cause transient or permanent neuropathy.

Endocarditis is one of the most serious complications of IVDA. The diagnosis is difficult to make in the ED and requires a high index of suspicion. Although either side of the heart may be affected, the right side, particularly the tricuspid valve, is involved more commonly than the left. Murmurs may be heard. Repeated septic pulmonary emboli may be the only presenting signs. S aureus is commonly the etiologic agent. Left-sided endocarditis can result from a variety of bacterial pathogens, including Escherichia coli or Streptococcus, Klebsiella, or Pseudomonas species. Physical examination findings consistent with endocarditis are observed more frequently in left-sided disease than in right-sided disease.

Necrotizing fasciitis is a life-threatening infection that is characterized by septic necrosis. A dusky, erythematous, tender, confluent rash that spreads rapidly and is associated with fever, chills, tachycardia, tachypnea, and leukocytosis should prompt aggressive resuscitation, aggressive therapy, and surgical consultation.

Pneumonia is common in IVDA. The usual pathogens should be considered, but aspiration should be added in patients who have been unconscious. Tuberculosis should be added to the differential diagnosis early to avoid unnecessary exposure to health care workers and other patients and to ensure timely and adequate treatment.

HIV infection and hepatitis C should be considered in all patients who have a history of IVDA. [22]

Previous